Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2021, 4:23 PM EDT for Clarendon County, Lee County, Sumter County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 4:23 PM EDT (20:23 UTC)
- Expired
- Mar 28, 2021, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:23 PM EDT | TSTM WND DMG | 1 Ene Millwood, SC | LOCAL MEDIA SHARED PHOTO OF A ROOF PEELED OFF OF A BUSINESS IN SUMTER DUE TO THUNDERSTORM WINDS. |
| Mar 28, 4:30 PM EDT | TSTM WND DMG | 5 Se Lakewood, SC | HIGHWAY PATROL REPORTED TREES DOWN ALONG TWELVE BRIDGES ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
759
WUUS52 KCAE 282023
SVRCAE
SCC027-061-085-282100-
/O.NEW.KCAE.SV.W.0010.210328T2023Z-210328T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
423 PM EDT Sun Mar 28 2021
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Central Clarendon County in central South Carolina...
Sumter County in central South Carolina...
* Until 500 PM EDT.
* At 422 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Bishopville to 7 miles
southeast of Poinsett State Park, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sumter, Manning, Bishopville, South Sumter, Alcolu, Woods Bay State
Park, Elliott, Mulberry, Lee State Park, Sumter County Airport,
Millwood, Turbeville, Mayesville, Pinewood, Lynchburg, Paxville,
Cane Savannah, Dalzell, Manville and Brogdon.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 110 and 126.
Interstate 95 between mile markers 114 and 146.
Winds gusts over 60 mph and severeal trees down have already been
reported with this line of thunderstorms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3361 8004
3368 8054 3425 8037 3425 8013 3420 8011
3416 8016 3415 8015 3409 8008 3408 8003
3403 7997 3400 7990 3398 7990 3395 7998
3388 7994 3389 7988
TIME...MOT...LOC 2022Z 276DEG 48KT 3413 8031 3374 8043
HAIL...<.75IN
WIND...60MPH
$$
fwa2 follow-up statements
294
WWUS52 KCAE 282043
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
443 PM EDT Sun Mar 28 2021
SCC027-061-085-282100-
/O.CON.KCAE.SV.W.0010.000000T0000Z-210328T2100Z/
Lee SC-Clarendon SC-Sumter SC-
443 PM EDT Sun Mar 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN LEE...NORTHEASTERN CLARENDON AND EAST CENTRAL SUMTER
COUNTIES...
At 443 PM EDT, severe thunderstorms were located along a line
extending from near Cartersville to near Manning, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manning, Woods Bay State Park, Alcolu, Turbeville, Lynchburg, Gable,
Shiloh and Foreston.
This includes Interstate 95 near mile marker 114, and between mile
markers 117 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3361 8004
3364 8028 3411 8011 3409 8008 3408 8003
3403 7997 3400 7990 3398 7990 3395 7998
3388 7994 3389 7988
TIME...MOT...LOC 2043Z 276DEG 48KT 3410 7999 3371 8012
HAIL...<.75IN
WIND...60MPH
$$
fwa771
WWUS52 KCAE 282059
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
459 PM EDT Sun Mar 28 2021
SCC027-061-085-282109-
/O.EXP.KCAE.SV.W.0010.000000T0000Z-210328T2100Z/
Lee SC-Clarendon SC-Sumter SC-
459 PM EDT Sun Mar 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE...
NORTHEASTERN CLARENDON AND EAST CENTRAL SUMTER COUNTIES WILL EXPIRE
AT 500 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3382 7992 3377 7999 3372 7997 3361 8004
3364 8028 3411 8011 3409 8008 3408 8003
3403 7997 3400 7990 3398 7990 3395 7998
3388 7994 3389 7988
TIME...MOT...LOC 2059Z 276DEG 48KT 3408 7977 3369 7990
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:56 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 28, 1:56 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
156 PM EDT Sun Mar 28 2021
.SYNOPSIS...
An upper trough and cold front this afternoon brings showers and
chance of strong/severe thunderstorms. Much cooler and drier weather
expected for Monday as a ridge builds in. There's a chance of rain
Tuesday and then again Wednesday as a strong low pressure and front
swing through. A deep high pressure system builds in for the
remainder of the week and into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Line of showers and storms is moving into the area as of 1PM. Forcing
of this line is a deep trough that has dug into the TN Valley
today. As it pushes east, the best synoptic scale forcing does
look to remain north of the area but much of the area will be in
the right entrance region of a strong jet streak through this
afternoon and evening which will at least lead to better forcing
than yesterday. Recent CAM runs have actually weakened this
line as it approaches the Midlands, however, which is
definitely not out of the question with limited instability and
some drier air currently settling over our area with PWATs below
an inch. The caveat to all this is that winds today both at the
surface and just above the surface are fairly strong. At the
Columbia Airport, we continue to get gusts above 30mph as we
increase mixing. VAD wind profiler from CAE as well shows winds
around 55mph at 3000 feet. Interestingly enough, line has become
a bit more broken into a northern and southern section. This
northern section may produce strong gusts but will be
interesting to see the evolution of the southern half of the
line which remains in central GA and will move through the CSRA
after a bit more destabilization.
All in all, the main threat with this line will be damaging
wind gusts with breezy winds continuing through much of the day,
even outside of any thunderstorm activity. Hail will also be
possible, although lapse rates are a bit more marginal compared
to yesterday. In addition, much of the ongoing convection
remains fairly low-topped with MRMS showing limited reflectivity
around the freezing level with this line. The best chance for
anything severe will remain in the western and northern forecast
area where the forcing will be greatest. Beyond the initial
leading edge where any potential severe weather would be, rain
chances will continue for a couple hours with some trailing
stratiform precip. The main cold front will push through this
evening with winds remaining breezy as they shift out of the
west.
After the front moves through this evening, northwest winds at 5-10
mph quickly develop and skies are expected to clear out overnight as
much drier air fills in. Overnight lows should fall sharply, into
the mid 40s for most of the forecast area.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday and Monday night...Fair and dry weather is expected on Monday
as high pressure builds over the region with generally mean zonal
500mb flow aloft. Despite plenty of sunshine on Monday, temperatures
will be quite a bit cooler as 850mb temperatures will be around +4C
to +6C yielding max temperatures in the mid 60s to around 70
degrees. The weak upper disturbance along the Gulf Coast is not a
bit dampened by latest guidance and not near as much moisture return
is expected compared to a day or two ago. Therefore, expect dry
weather to continue through Monday night and clouds will also be
slower to arrive which will support cooler low temperatures.
Generally expect lows to range from the lower 40s north to the mid
to upper 40s in the CSRA and southeast Midlands where some clouds
will move in before dawn Tuesday.
Tuesday and Tuesday night...A large upper trough will dig southward
across the middle of the country and this will pick up the weak
upper disturbance and move it over the forecast are Tuesday as deep
southwesterly flow increases and provides moisture transport into
the region. PWAT values 12z Tuesday will be at or below a quarter of
an inch but will rise to near 1 inch by 00z Wednesday, so will
continue to chance pops over the region with the highest pops in the
southeast Midlands where deepest moisture will reside. There is less
confidence in some wedging occurring on Tuesday as the surface high
will be retreating into the western Atlantic and surface flow will
be more east to southeasterly than northeasterly. This will make the
Tuesday temperature forecast a little tricky.
Moisture will continue to increase over the region Tuesday night
ahead of the approaching upper trough and strong cold front as PWATs
rise to around 1.25-1.50 inches which is around 150-200 percent of
normal. Some weak shortwave energy within the southwesterly flow may
be enough to provide some scattered showers overnight. Temperatures
Tuesday night will be much milder with cloud cover and possible rain
with lows expected in the mid 50s to lower 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The upper trough axis will move over the Great Lakes region on
Wednesday and then quickly swing eastward through the Ohio
Valley Wednesday night which will drive a strong cold front
through the forecast area sometime Wednesday night. Strong
moisture advection into the region on southwesterly flow off the
Gulf will provide additional moisture transport into the region
with ensembles giving an 80 percent chance of PWATs rising over
1.5 inches immediately ahead of the front. Instability looks a
bit marginal at this point with ensemble guidance suggesting
only 40-50 percent chance of CAPE exceeding 500 J/kg, but with
that being said cannot totally rule out a potential severe
weather threat with the strength of the upper trough and
associated forcing and 850mb wind fields around 40-50 knots.
Thursday through Saturday looks to be fair and dry but much colder
as a strong anomalous 1034mb surface high pressure system builds in
and settles over the forecast area. The cold and very dry air mass
will result in below normal temperatures Thursday night through
Saturday. There will be the possibility of freeze concerns on
Thursday night across the northern and western Midlands resulting
from strong cold advection as ensemble guidance suggests greater
than 80 percent probability of low temperatures lower than 32
degrees. Frost should not be a concern with winds staying up quite a
bit due to a strong pressure gradient with the center of the surface
high well to the northwest. Friday night will be a much better
radiational cooling night with light winds and frost/freeze concerns
are valid then too.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR Conditions expected through much of the period outside of
showers and storms.
Breezy southwest winds continue across the area with gusts
between 25 to 30 kts ahead of a cold front. The line of showers
and storms is expected to approach the Columbia terminals first
which may lead to some higher gusts and a brief period of MVFR
VSBYs within rain. Some additional showers will be possible
behind the main line but VSBYs should generally remain VFR with
cloud decks around 10kft. Expect winds to remain breezy behind
the front as they shift more westerly. By late tonight, winds
continue to decrease and shift more northerly with drier air
leading to clear skies.
EXTENDED AVIATION OUTLOOK...Monday as high pressure builds in.
Another system approaches Tuesday and Wednesday bringing
restriction possibilities.
&&
.HYDROLOGY...
Heavy rainfall in the Upper Savannah, Broad, Catawba and Pee
Dee Basins over the past 24 hours is moving southward into area
rivers. Flooding is occurring on Midland and Pee Dee rivers.
For the latest river flood warnings, see our web page at
www.weather.gov/cae
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Monday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Mar 28, 5:35 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 535 AM EDT Sun Mar 28 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 290945- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 535 AM EDT Sun Mar 28 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT MONDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. There is a slight risk for severe thunderstorms across the forecast area this afternoon. The highest risk is across the western and northern counties of the CWA with damaging wind as the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 3:33 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
333 PM EDT Sun Mar 28 2021
SCZ027-028-030-031-035>037-282015-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Calhoun SC-Sumter SC-
Richland SC-
333 PM EDT Sun Mar 28 2021
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...southeastern Lexington...northeastern Barnwell...east
central Aiken...northwestern Calhoun...northwestern Sumter and
southeastern Richland Counties Until 415 PM EDT....
At 333 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Riverbanks Zoo to
near Williston, moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, West Columbia, Cayce, Forest Acres, Springdale, St.
Andrews, Dentsville, Oak Grove, McEntire Air Base, Red Bank,
Williston, South Congaree, Pine Ridge, Gaston, Arcadia Lakes,
Eastover, SC State Fair Grounds, West Columbia Riverwalk, Fort
Jackson and Five Points.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 62 and 77.
Interstate 26 between mile markers 107 and 142.
Interstate 77 between mile markers 0 and 17.
LAT...LON 3344 8097 3342 8159 3407 8110 3409 8074
3407 8072 3409 8065 3410 8046
TIME...MOT...LOC 1933Z 261DEG 43KT 3402 8106 3346 8147
fwaLocal storm report, Mar 28, 3:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 1 SSW LAKE MURRAY OF RI 34.11N 81.27W
03/28/2021 M46 MPH RICHLAND SC OFFICIAL NWS OBS
THE NWS EQUIPMENT AT FLOTILLA ISLAND ON LAKE
MURRAY RECORDED A WIND GUST OF 46 MPH AT 320
PM THIS AFTERNOON.
&&
LCVLocal storm report, Mar 28, 3:53 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 1 SSW SPRINGDALE 33.94N 81.12W
03/28/2021 M41 MPH LEXINGTON SC OFFICIAL NWS OBS
THE ASOS AT THE COLUMBIA METRO AIRPORT
MEASURED A PEAK WIND OF 47 MPH AT 333 PM
THIS AFTERNOON.
&&
LCVLocal storm report, Mar 28, 3:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST 3 SE COLUMBIA 33.97N 80.99W
03/28/2021 M58 MPH RICHLAND SC OFFICIAL NWS OBS
THE ASOS AT HAMILTON OWENS FIELD IN COLUMBIA
RECORDED A PEAK WIND GUST OF 58 MPH AT 343
PM THIS AFTERNOON.
&&
LCVLocal storm report, Mar 28, 4:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 7 WNW EASTOVER 33.93N 80.80W
03/28/2021 M60 MPH RICHLAND SC ASOS
THE ASOS AT MCENTIRE JNG RECORDED A PEAK
WIND GUST OF 60 MPH AT 354 PM THIS
AFTERNOON.
&&
LCVLocal storm report, Mar 28, 4:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 10 E SWANSEA 33.75N 80.94W
03/28/2021 CALHOUN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ALONG
I-26 BETWEEN MILE MARKERS 128 AND 133.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:33 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
| Mar 27, 10:35 PM EDT | Special Weather Statement | CAE | Fairfield | 25 min |
| Mar 28, 5:29 AM EDT | River Flood Warning | CAE | Lexington, Richland | 16 hr |
| Mar 28, 9:39 AM EDT | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 6 days |
| Mar 28, 12:33 PM EDT | Special Weather Statement | CAE | McCormick | 42 min |
| Mar 28, 1:02 PM EDT | Special Weather Statement | CAE | McCormick, Newberry, Saluda | 58 min |
| Mar 28, 1:15 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 30 min |
| Mar 28, 1:50 PM EDT | Special Weather Statement | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lexington, Richland and 1 more | 55 min |
| Mar 28, 2:06 PM EDT | Special Weather Statement | CAE | Edgefield | 39 min |
| Mar 28, 2:45 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 60 min |
| Mar 28, 3:33 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Mar 28, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Mar 28, 4:40 PM EDT | Special Weather Statement | CAE | Clarendon | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.